Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Pulling back the Gromoll-Meyer construction and models of exotic spheres

Author: L. D. Sperança
Journal: Proc. Amer. Math. Soc. 144 (2016), 3181-3196
MSC (2010): Primary 57R60, 57R50
Published electronically: October 22, 2015
MathSciNet review: 3487247
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Gromoll-Meyer construction of an exotic 7-sphere is generalized by producing geometric models of exotic 8-, 10- and Kervaire spheres as quotients of principal bundles over spheres. Also, using the geometry of their geodesics, the group structure of homotopy 8-spheres is explicitly presented.

References [Enhancements On Off] (What's this?)

  • [ADPR07] U. Abresch, C. Durán, T. Püttmann, and A. Rigas, Wiedersehen metrics and exotic involutions of Euclidean spheres, J. Reine Angew. Math. 605 (2007), 1-21. MR 2338125 (2008e:57035),
  • [Bes78] Arthur L. Besse, Manifolds all of whose geodesics are closed, Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], vol. 93, Springer-Verlag, Berlin-New York, 1978. With appendices by D. B. A. Epstein, J.-P. Bourguignon, L. Bérard-Bergery, M. Berger and J. L. Kazdan. MR 496885 (80c:53044)
  • [Bre72] Glen E. Bredon, Introduction to compact transformation groups, Academic Press, New York-London, 1972. Pure and Applied Mathematics, Vol. 46. MR 0413144 (54 #1265)
  • [Dav82] Michael W. Davis, Some group actions on homotopy spheres of dimension seven and fifteen, Amer. J. Math. 104 (1982), no. 1, 59-90. MR 648481 (83g:57027),
  • [DMR04] C. E. Durán, A. Mendoza, and A. Rigas, Blakers-Massey elements and exotic diffeomorphisms of $ S^6$ and $ S^{14}$ via geodesics, Trans. Amer. Math. Soc. 356 (2004), no. 12, 5025-5043. MR 2084409 (2005e:53055),
  • [DP09] C. Durán and T. Püttmann,
    A minimal brieskorn 5-sphere in the Gromoll-Meyer sphere and its applications,
    Michigan Mathematical Journal, pages 419-451, 2009.
  • [DPR10] Carlos Durán, Thomas Püttmann, and A. Rigas, An infinite family of Gromoll-Meyer spheres, Arch. Math. (Basel) 95 (2010), no. 3, 269-282. MR 2719385 (2011i:57043),
  • [DR09] C. Durán and A. Rigas, Equivariant homotopy and deformations of diffeomorphisms, Differential Geom. Appl. 27 (2009), no. 2, 206-211. MR 2503973 (2009m:58021),
  • [DRS10] C. E. Durán, A. Rigas, and L. D. Sperança, Bootstrapping $ Ad$-equivariant maps, diffeomorphisms and involutions, Mat. Contemp. 35 (2008), 27-39. MR 2584174 (2010m:57042)
  • [Dur01] Carlos E. Durán, Pointed Wiedersehen metrics on exotic spheres and diffeomorphisms of $ S^6$, Geom. Dedicata 88 (2001), no. 1-3, 199-210. MR 1877216 (2002i:57044),
  • [EK62] J. Eeells and N. Kuiper,
    An invariant of certain smooth manifolds,
    Annali Mat. Pura e Appl., 60:413-443, 2962.
  • [GM72] D. Gromoll and W. Meyer,
    An exotic sphere with nonnegative curvature,
    Annals of Mathematics, 96:413-443, 1972.
  • [Kos92] A. Kosinsiski,
    Differentiable Manifolds,
    Boston, MA: Academic Press, 1992.
  • [Las82] R. K. Lashof, Equivariant bundles, Illinois J. Math. 26 (1982), no. 2, 257-271. MR 650393 (83g:57025)
  • [Mil56] John Milnor, On manifolds homeomorphic to the $ 7$-sphere, Ann. of Math. (2) 64 (1956), 399-405. MR 0082103 (18,498d)
  • [Mil59A] John Milnor, Differentiable structures on spheres, Amer. J. Math. 81 (1959), 962-972. MR 0110107 (22 #990)
  • [Mil59B] J. Milnor,
    Differentiable manifolds which are homotopy spheres,
    Unpublished notes, Princeton University, 1959,
  • [Pü04] T. Püttmann,
    Some homotopy groups of the classical groups from a geometric viewpoint,
    Habilitationsschrift, January 2004.
  • [Sch72] Reinhard Schultz, Circle actions on homotopy spheres bounding plumbing manifolds, Proc. Amer. Math. Soc. 36 (1972), 297-300. MR 0309138 (46 #8248)
  • [Ste99] Norman Steenrod, The topology of fibre bundles, Princeton Landmarks in Mathematics, Princeton University Press, Princeton, NJ, 1999. Reprint of the 1957 edition; Princeton Paperbacks. MR 1688579 (2000a:55001)
  • [Wil01] Frederick Wilhelm, Exotic spheres with lots of positive curvatures, J. Geom. Anal. 11 (2001), no. 1, 161-186. MR 1829354 (2002c:53062),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57R60, 57R50

Retrieve articles in all journals with MSC (2010): 57R60, 57R50

Additional Information

L. D. Sperança
Affiliation: Departamento de Matemática, UFPR, Setor de Ciências Exatas, Centro Politécnico, Caixa Postal 019081, CEP 81531-990, Curitiba, PR, Brazil

Received by editor(s): May 29, 2014
Received by editor(s) in revised form: August 23, 2014, March 26, 2015, and September 1, 2015
Published electronically: October 22, 2015
Additional Notes: The author was financially supported by FAPESP, grant numbers 2009/07953-8 and 2012/25409-6.
Communicated by: Guofang Wei
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society